Utah, 2005

Avalanche and Flooding in Utah, January 7 to 12, 2005

January 7 to 12, 2005 · NWS SLC · 15 events in 8 counties and zones

A stalled storm system just off the southern California coast was able to tap abundant tropical moisture from the central Equatorial Pacific Ocean and dump copious amounts of rain and wet snow on many portions of Utah. The relatively warm air ahead of the storm raised snow levels and rain fell on an already deep snowpack and resulted in the second costliest natural disaster in state history.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
6
Property damage
$300 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A stalled storm system just off the southern California coast was able to tap abundant tropical moisture from the central Equatorial Pacific Ocean and dump copious amounts of rain and wet snow on many portions of Utah. The relatively warm air ahead of the storm raised snow levels and rain fell on an already deep snowpack and resulted in the second costliest natural disaster in state history. An estimated $300 million in damage was reported from flooding along the Santa Clara and Virgin Rivers in Washington County. One man was killed in the flooding near Quail Creek Reservior and three people perished in avalanches. The Virgin River water level reached a 25-year high and the Santa Clara River rose above any previously recorded level. 30 homes were destroyed as the Santa Clara changed course and cut through a portion of the community. Approximately 20 more homes were significantly damaged during this record flood event. This storm system also brought heavy and wet snowfall to elevations above 8000 feet. Many avalanches occurred throughout the state following the storm. A large avalanche killed a snowboarder in Ephraim Canyon. East of Mount Pleasant, a slide took the life of a snowmobiler. Some of the higher snowfall and water equivalent totals include: Cedar Breaks 70" and 10.70" water, Kolob-Zion Park 60" and 8.70, Alta 58 and 9.13, Solitude 55 and 9.71, Brian Head 51, Laketown 47 and 3.67, Snowbird 32 and 5.46, Randolph 32 and 2.18, The Canyons 31 and 3.55, Long Valley

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 7, 10:40 AM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jan 7, 10:40 AM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1040 AM MST FRI JAN 7 2005

.SYNOPSIS...THE STRONG WEST SOUTHWEST FLOW ALOFT WILL BRING A
SERIES OF FAST MOVING WEATHER DISTURBANCES ACROSS UTAH TONIGHT AND
ON THROUGH THE WEEKEND.

&&

.DISCUSSION...COLD CORE UPPER LOW TO REMAIN PARKED ALONG THE PACIFIC
NW COAST ON THROUGH THE WEEKEND. THIS STATIC POSITION OF THE UPPER
LOW WILL RESULT IN A VERY STRONG AND RATHER MOIST WEST-SW FLOW ACROSS
THE GREAT BASIN THROUGH THE WEEKEND. A NUMBER OF EMBEDDED WEAK
SHORTWAVES WILL ALSO BRING PRECIP TO THE MOUNTAINS...WITH PERIODIC
EVENTS TO MANY VALLEY LOCATIONS.

THE FIRST SHORTWAVE TO AFFECT THE FORECAST AREA CURRENTLY ALONG THE
CNTRL CA COAST. BAROCLINIC LEAF AHEAD OF THIS FEATURE ACROSS NV
WILL SPREAD QUICKLY ACROSS UTAH BY EARLY AFTERNOON.  PRECIP SO FAR
HAS REMAINED FAIRLY CLOSE TO THE VORTICITY MAX...EXTENDING INTO WRN
NV LATE THIS MORNING.  ONSET OF PRECIP OVER WRN UTAH WILL BE
DELAYED UNTIL LATE AFTERNOON/EARLY EVENING...AND THEN PRIMARILY OVER
THE HIGH COUNTRY.

HIGH WIND WARNING FOR THE WRN VALLEYS MAY...REPEAT MAY...BE A BIT
PREMATURE.  CLEARLY THE WINDS ALOFT NEAR 700 MB AND THE SURFACE
GRADIENT BECOME FAVORABLE LATER THIS AFTERNOON.  HOWEVER...HIGH
WIND EVENTS TEND TO OCCUR MORE OFTEN WHEN CYCLOGENESIS IS OCCURRING
OVER ERN NV.  THAT NOT BEING THE CASE...WOULD THINK THAT THIS EVENT
WILL END UP AS A SOLID WIND ADVISORY EVENT.  WITH THIS ALL SAID...
WILL KEEP THE HIGH WIND WARNING GOING FOR THE W/CNTRL AND FAR NW
VALLEYS ON THE POSSIBILITY THAT STRONG GUSTS WILL DEVELOP.  THE
REMAINDER OF THE WARNING WILL BE REPLACED WITH A WIND ADVISORY.

THE WINTER STORM WARNINGS FOR THE MOUNTAINS LOOK GOOD THROUGH AT
LEAST SUNDAY.  SNOW AMOUNTS PROBABLY WONT BE SPECTACULAR OUTSIDE
OF FAVORED EXPOSURES...BUT THE STRONG WINDS WILL MAKE FOR HAZARDOUS
CONDITIONS.  SNOW/BLOWING SNOW ADVISORIES FOR THE HIGHER VALLEYS
AND FOR SW WYOMING ALSO LOOK GOOD...THOUGH SOME CONCERN THAT SOME OF
THE POPULATED MOUNTAIN VALLEY LOCATIONS THRIVE IN THIS TYPE OF
PATTERN.

ONE LAST ENERGETIC SYSTEM TO MOVE THROUGH EARLY NEXT WEEK AS THE
PACIFIC NW LOW MOVES EAST THROUGH THE SRN/CNTRL GREAT BASIN.  AFTER
THAT THE MEDIUM RANGE GUIDANCE BUILDS A STRONG RIDGE JUST OFF THE
COAST.  THIS RIDGE POSITION COULD FORCE MOST THE ENERGY IN THE NW
FLOW OVER THE REGION EAST OF THE DIVIDE...BRING AN END TO
SIGNIFICANT SNOW ACROSS THE FORECAST AREA.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING ALL MOUNTAINS TODAY THRU SATURDAY NIGHT.
     HIGH WIND WARNING THROUGH THIS EVENING FOR THE W/CNTRL AND
     FAR NW UT VALLEYS.
     WIND ADVISORY THROUGH THIS EVENING WASATCH FRONT...SANPETE AND
     SEVIER VALLEYS...SOUTHWEST VALLEYS.
     SNOW AND BLOWING SNOW ADVISORY WASATCH VALLEYS LATE THIS
     AFTERNOON THROUGH TONIGHT.
     SNOW ADVISORY CACHE VALLEY...EASTERN AND SOUTH CNETRAL VALLEYS
     TONIGHT.
WY...SNOW AND BLOWING SNOW ADVISORY TONIGHT.
ID...WINTER STORM WARNING THIS AFTERNOON THRU SAT NIGHT FOR MTN ZONE
     ID25.

&&

CONGER
Hazardous weather outlook, Jan 7, 6:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MST FRI JAN 7 2005

IDZ024-025-UTZ001>021-WYZ021-081300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
600 AM MST FRI JAN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

STRONG WINDS WILL DEVELOP TODAY ACROSS THE WESTERN VALLEYS OF UTAH.
THIS WIND COULD CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW AS WELL.
SEE THE LATEST SLCNPWSLC PRODUCTS FOR THE DETAILS.

SNOW WILL DEVELOP OVER THE REGION THIS AFTERNOON AND CONTINUE THIS
EVENING. WIND WILL CAUSE MORE BLOWING AND DRIFTING SNOW TONIGHT OVER
MUCH OF THE AREA. SIGNIFICANT SNOWFALL IS EXPECTED ESPECIALLY IN
SOUTHWEST UTAH MOUNTAINS. SEE THE LATEST SLCWSWSLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

STRONG WINDS WILL CONTINUE ON SATURDAY AND MORE SNOW IS EXPECTED TO
CONTINUE INTO SUNDAY. WIND AND SNOW IS EXPECTED TO PERSIST INTO
MONDAY AND TUESDAY. SIGNIFICANT SNOWFALL IS EXPECTED OVER THE HIGHER
TERRAIN. SEE THE LATEST WINTER WEATHER AND WIND STATEMENTS...
SLCWSWSLC AND SLCNPWSLC...FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow, 6 strong wind, 2 flood, 1 avalanche. Local standard time, as filed.

Heavy Snow, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver

When
January 7, 2:00 PM MST to January 12, 3:00 AM MST
Where
X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
January 7, 2:00 PM MST to January 12, 3:00 AM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
January 7, 2:00 PM MST to January 12, 3:00 AM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Nw Cache

When
January 7, 2:00 PM MST to January 12, 3:00 AM MST
Where
Nw Cache forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Ne Box Elder T X Ne/W Weber/Davis

When
January 7, 2:00 PM MST to January 12, 3:00 AM MST
Where
Ne Box Elder T X Ne/W Weber/Davis forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, W Salt Lake T X W/E Toole T X E

When
January 7, 2:00 PM MST to January 12, 3:00 AM MST
Where
W Salt Lake T X W/E Toole T X E forecast zone
Reported by
TRAINED SPOTTER

Avalanche, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver

When
January 8, 9:00 AM MST to 9:30 AM MST
Where
X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
Deaths
2 direct, 0 indirect
Reported by
PARK/FOREST SERVICE

Strong Wind, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
January 8, 4:00 PM MST to 8:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Measured
99 kt (114 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC

Strong Wind, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
January 8, 4:00 PM MST to 8:00 PM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Measured
94 kt (108 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC

Strong Wind, W Salt Lake T X W/E Toole T X E

When
January 8, 4:00 PM MST to 8:00 PM MST
Where
W Salt Lake T X W/E Toole T X E forecast zone
Measured
72 kt (83 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC

Strong Wind, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver

When
January 8, 4:00 PM MST to 8:00 PM MST
Where
X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
Measured
64 kt (74 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC

Strong Wind, Millard T X E/Juab T X E

When
January 8, 4:00 PM MST to 8:00 PM MST
Where
Millard T X E/Juab T X E forecast zone
Measured
59 kt (68 mph) measured gust
Property damage
$6,000
Reported by
AWOS,ASOS,MESONET,ETC

Strong Wind, Ne Box Elder T X Ne/W Weber/Davis

When
January 8, 4:00 PM MST to 8:00 PM MST
Where
Ne Box Elder T X Ne/W Weber/Davis forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC

Flood, Sc Washington

When
January 10, 8:00 AM MST to January 11, 3:00 PM MST
Where
Sc Washington forecast zone
Deaths
1 direct, 0 indirect
Injuries
6 direct, 0 indirect
Property damage
$300 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
38.967, -109.667

Flood, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver

When
January 10, 8:00 AM MST to January 11, 3:00 PM MST
Where
X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.850, -111.550

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441384, 5441385, 5441386, 5441387, 5441388, 5441389, 5441398, 5441390, 5441391, 5441392, 5441393, 5441394, 5441395, 5441396, 5441397.